Abstract and Introduction
LDL cholesterol is the primary target of therapy to lower cardiovascular risk. Statins are medications of first choice to lower LDL cholesterol, but cannot be tolerated in up to 10% of individuals. Intermittent dosing strategies for statins can help reduce muscle symptoms in some patients. A Mediterranean-type diet supplemented with plant stanols and sterols, fiber and fish oils can help achieve cholesterol goals and reduce cardiovascular events. Caution may be needed when using supplements, such as red yeast rice, because of the concern regarding contaminants. Other lipid-lowering medications, such as intestinal agents, niacin and fibrates, can be used as alternative strategies in patients who cannot tolerate statins or in combination with low-dose statins to achieve lipid goals and reduce cardiovascular risk.
The recognition and treatment of coronary risk factors, such as dyslipidemia, has made a substantial impact on reducing coronary heart disease events. The National Cholesterol Education Program (NCEP) guidelines recommend LDL cholesterol (LDL-C) as the primary target of therapy to reduce cardiovascular events. The HMG-CoA reductase inhibitors or statins are effective in lowering LDL-C and are considered drugs of first choice for treating dyslipidemias. Not everyone, however, can tolerate statins, necessitating different strategies to lower LDL-C in these individuals.
There are currently seven statins available in the US market. The statins differ in terms of efficacy, half-life, metabolism, drug–drug interactions and potential for side effects. All are effective LDL-C-lowering drugs by inhibiting the enzyme that catalyzes the rate-limiting step in cholesterol synthesis. This leads to clearance of LDL-C particles from the circulation by the liver.
The major adverse effect of statins is the potential for liver and muscle toxicity. All statins can cause hepatotoxicity or myopathy. Hepatotoxicity is defined as an elevation in liver transaminases (alanine aminotransferase and/or aspartate aminotransferase) over three-times the upper limit of normal. Hepatotoxicity occurs in <1% of patients with standard doses of statins. The prevalence of hepatotoxicity may be higher with full doses of the more potent statins. An increase in liver transaminases in the absence of an increase in bilirubin has not been linked with definite liver injury. If the liver enzymes become greater than three-times the upper limit of normal, statin use can be discontinued and the transaminases usually return to normal. At times, lower doses of statins can be used without increasing the enzymes to the toxicity range. Statins should not be used in patients with advanced liver disease since the systemic exposure to the drug can be significantly increased in these patients.
Myopathy can be divided into three categories: myalgias, myositis and rhabdomyolysis. Myalgias are described as a soreness, tenderness or weakness of muscles, either at rest or brought on by exertion. Enzyme abnormalities are usually not present in patients presenting with myalgias. The incidence of myalgias is reported to be approximately 5% in randomized clinical studies, but surveys of longer-term use suggest that myalgias may be experienced by >10% of patients. Myalgias are the most common adverse effect causing discontinuation of statins.
Myositis is defined as an increase in creatine kinase (CK) greater than ten-times the upper limit of normal and may or may not be associated with myalgia symptoms. The incidence of myositis is less than one case per 10,000 patients per year with standard dose statins, but may be higher with higher-dose treatments, such as 80 mg simvastatin daily or in cases of drug–drug interactions.
Rhabdomyolysis is severe myopathy involving muscle breakdown and release of myoglobin into the circulation. If the muscle damage is extensive, renal damage can occur. The National Lipid Association has defined rhabdomyolysis as a CK of >10,000 IU/l or a CK >ten-times the upper limit of normal, plus evidence for worsening renal function. This is a very rare adverse reaction with these agents and is more likely to occur if there is a drug–drug interaction causing systemic accumulation of the drug.
Clin Lipidology. 2012;7(6):721-730. © 2012 Future Medicine Ltd.